Tennessee, 2018

Damaging Wind in Tennessee, November 5, 2018

November 5, 2018 · NWS MEG · 1 event in 1 county or zone

A potent late fall storm system generated a severe thunderstorm across eastern portions of west Tennessee during the late evening hours of November 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A potent late fall storm system generated a severe thunderstorm across eastern portions of west Tennessee during the late evening hours of November 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 5, 8:04 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 5, 8:04 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
804 PM CST Mon Nov 5 2018

.DISCUSSION...

Skies are mostly cloudy over much of the forecast area this
evening with temperatures from the mid 50s to around 70 degrees.
The cold front has moved into east Arkansas and will cross the
Mississippi River in an hour or so. Severe thunderstorms have
begun to form ahead of the front and a Tornado Watch is in effect
until 3 AM CST. Behind the front, rain has ended and skies have
begun to clear out. Will update forecast to remove pops behind the
front.

ARS

&&

.PREV DISCUSSION... /issued 225 PM CST Mon Nov 5 2018/

DISCUSSION...
Focus is on severe weather.  The CAPE is relatively low, but the
shear is high. Helicity values are strong with the best overlap of
CAPE/Shear over north Mississippi.  This area of concern develops
rapidly mainly after 00Z.  Eventually a line of storms will develop
with embedded supercells. Obvious concerns are with damaging winds
and tornadoes.  This threat has been messaged extensively and
highlighted with an enhanced risk.

Area of severe weather moves rapidly through the area exiting CWA
by 08Z.

The overall flow remains fairly progressive over the rest of the
forecast period with deepening polar airmasses across the region.
By the weekend high pressure settles in and by Saturday morning
widespread frost/freezing conditions are looking more likely.

 Belles

AVIATION...
00z TAF Cycle

Low ceilings ahead of a cold front will keep conditions MVFR to
IFR for much of the evening and into the overnight. TSRA will
prevail, reducing visibility. Southerly winds will be gusty with
these storms at all terminals, potentially gusting to near 30
knots at times.

Conditions will gradually improve overnight as the front clears
the region, reducing winds which will become more northwesterly.
Have handled primary thunderstorm activity at all terminals with
TEMPO. VFR conditions return everywhere by early Tuesday morning,
prevailing to the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 5, 1:50 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
150 PM CST Mon Nov 5 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
150 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are forecast late this afternoon into tonight.
The main threat will be damaging winds and tornadoes. Secondary
threats will be locally heavy rainfall and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of frost and freezing temperatures will be possible both
Friday and Saturday nights across a large portion of the Midsouth.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

JAB/JEB

In the hours before

Special weather statement, Nov 5, 7:03 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
703 PM CST MON NOV 5 2018

ARZ027-028-035-036-TNZ048-049-060145-
Poinsett AR-Mississippi AR-Cross AR-Crittenden AR-Tipton TN-
Lauderdale TN-
703 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CST
FOR...

Southeastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
East central Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Western Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...

At 703 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near Earle, moving northeast at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Poinsett...southwestern Mississippi...east
central Cross...northern Crittenden...western Tipton and southwestern
Lauderdale Counties should monitor this storm closely.

LAT...LON 3577 8990 3550 8971 3539 8999 3540 9004
      3539 9007 3535 9010 3519 9050 3535 9061
TIME...MOT...LOC 0103Z 239DEG 48KT 3532 9046
Special weather statement, Nov 5, 8:09 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST MON NOV 5 2018

TNZ003-004-021-022-060300-
Carroll TN-Weakley TN-Benton TN-Henry TN-
809 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...

Northeastern Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...

At 809 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near McKenzie, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll...southeastern Weakley...northern
Benton and Henry Counties should monitor this storm closely.

LAT...LON 3599 8857 3634 8859 3650 8818 3650 8806
      3647 8805 3644 8806 3643 8804 3637 8800
      3635 8798 3627 8794 3622 8795 3620 8794
TIME...MOT...LOC 0209Z 245DEG 41KT 3620 8847

The radar

The Ft Campbell radar (KHPX), 99 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
November 5, 8:40 PM CST to 8:45 PM CST
Where
Benton County, 2.61 mi NNE of Liberty to 3.41 mi S of Big Sandy
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
36.136, -88.108

Several tops of trees down on Highway 69 between Camden and Big Sandy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790546.